Georgia, 2021

Damaging Wind in Georgia, June 30, 2021

June 30, 2021 · NWS FFC · 1 event in 1 county or zone

A very moist and moderately unstable airmass over the region combined with strong afternoon heating to produce isolated severe thunderstorms over parts of north Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A very moist and moderately unstable airmass over the region combined with strong afternoon heating to produce isolated severe thunderstorms over parts of north Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 30, 6:31 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 30, 6:31 PM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
731 PM EDT Wed Jun 30 2021

...00Z Aviation Forecast Discussion...

.PREV DISCUSSION... /Issued 346 PM EDT Wed Jun 30 2021/

..Afternoon Area Forecast Discussion...

SHORT TERM /Tonight through Thursday Night/...

Showers and thunderstorms are ongoing across most of the CWA with
the exception of far north Georgia. Copious moisture combined with
plenty of daytime heating has sent analyzed CAPE values soaring
into the 3000+ J/kg range across a good portion of the area, and
with little in the way of any CIN, plenty of storms are beginning
to blossom. Additional storms are beginning to organize and fire
along outflow from previous storms, with this especially being the
case in central Georgia, so will likely see coverage slowly
increasing across the area from southeast to northeast as these
outflows continue to be dominated by the low level flow from SE to
SSE likely associated with a seabreeze type front that is being
enhanced by TS cold pools. Most of this should die down as the
sun sets rather quickly.

Clearing tonight, and then much of the same tomorrow as the same
airmass remains in place. Could see some morning cloudiness
similar to today, especially across portions of central Georgia,
before another round of afternoon thunderstorms. Tomorrow night is
the beginning of a larger pattern change, as stout 500 mb trough
moves across the NE CONUS with associated sfc low driving cold
front into the area. With aforementioned tropical airmass in
place, expect to begin seeing more enhanced rainfall move into
north Georgia Thursday night with frontal forcing. We have chosen
to hold off on any Flash Flood Watches, as QPF totals are not
anything too exceptional at this time, and antecedent conditions
across the state are very good, with soil moistures and rivers in
good shape and vegetation still willing to take up plenty of
rainfall. Even on the higher end of guidance, NBM 95th percentiles
generally would paint a worse case scenario of 3" or so, likely
driven by more convective allowing models, which would not
overwhelm the area. That said, will need to monitor going
forward, as locally higher QPF totals will certainly be possible
where any heavier rainfall/storms set up, and isolated flash
flooding cannot be ruled out.

Lusk

LONG TERM /Friday through Wednesday/...

Frontal boundary still on schedule for Friday. The front should make
it to far south GA/FL panhandle by early Saturday. The highest pops
for the extended period remain on Friday for the entire CWA, and
then on Saturday for the far south. Locally heavy rainfall and
lightning look to be the primary hazards, but cannot rule out a few
strong or an isolated severe thunderstorm.

Independence Day still looks dry for much of the CWA. For areas
along and south of Columbus to Macon, pops continue to decrease, but
there are still chances for isold/scattered shra/tsra at this time.
With very little cloud cover and dry conditions, high temperatures
north of I-20 continue to creep upwards with every model run. Temps
are running right around normal.

The long range models are progging a tropical system very late in
the period. Run to run consistency hasn't been good and the system
keeps getting pushed to the east with each consecutive run.

NListemaa

&&

.AVIATION...
00Z Update...
The highest potential for lingering sct shra/tsra at TAF sites
will be through around 02z before coverage diminishes. MVFR/IFR
cigs are more likely by 09-11z at MCN/CSG, though some potential
for lower cigs to skirt ATL area sites by 12z. Thereafter, VFR
cigs are expected with highest potential for convection Thursday
evening into night as a front approaches, though sct shra/tsra
can't be ruled out during the afternoon. SE winds become light
and vrb overnight before shifting to SW Thursday morning at
4-8kts.

//ATL Confidence...00Z Update...
Medium confidence on morning cigs cigs.
High confidence on other elements.

RW

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          70  88  71  80 /  30  50  60  70
Atlanta         70  86  71  79 /  30  50  60  70
Blairsville     65  81  65  75 /  20  80  90  70
Cartersville    70  87  68  79 /  20  60  80  70
Columbus        71  89  71  84 /  40  50  50  60
Gainesville     70  85  70  77 /  30  60  70  70
Macon           70  89  70  86 /  40  50  50  60
Rome            70  87  71  82 /  20  60  80  70
Peachtree City  69  86  70  81 /  30  50  50  70
Vidalia         72  89  72  88 /  40  60  40  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Lusk
LONG TERM....NListemaa
AVIATION...RW
Hazardous weather outlook, Jun 30, 8:44 AM EST, 10 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
944 AM EDT Wed Jun 30 2021

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-011345-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
944 AM EDT Wed Jun 30 2021

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Scattered showers and a few thunderstorms are possible mainly this
afternoon and during the early evening hours. A couple of
thunderstorms could be strong, with the primary hazards being
locally heavy rainfall and frequent lightning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Scattered to numerous showers and thunderstorms are expected
across north and central Georgia each day through Monday. Isolated
strong thunderstorms will be possible each day with the primary
hazards being lightning and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

In the hours before

Special weather statement, Jun 30, 5:12 PM EST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
612 PM EDT Wed Jun 30 2021

GAZ023-025-034-035-302245-
Hall GA-Jackson GA-Barrow GA-Gwinnett GA-
612 PM EDT Wed Jun 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HALL...WESTERN
JACKSON...NORTHWESTERN BARROW AND NORTHEASTERN GWINNETT COUNTIES
UNTIL 645 PM EDT...

At 612 PM EDT...a strong thunderstorm was over Hoschton, or near
Winder...moving west at 30 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Gainesville, Winder, Jefferson, Buford, Braselton, Auburn, Flowery
Branch, Dacula, Oakwood, Hoschton, Pendergrass, Carl, Talmo, Rest
Haven, Candler, County Line, Thompsons Mill, Chateau Elan, Russell
and Chestnut Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3415 8360 3397 8365 3400 8398 3417 8399
      3430 8388
TIME...MOT...LOC 2212Z 107DEG 26KT 3409 8374

WIND...40MPH
Special weather statement, Jun 30, 5:46 PM EST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
646 PM EDT Wed Jun 30 2021

GAZ023-025-034-035-302300-
Hall GA-Jackson GA-Barrow GA-Gwinnett GA-
646 PM EDT Wed Jun 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HALL...WESTERN
JACKSON...NORTHWESTERN BARROW AND NORTHEASTERN GWINNETT COUNTIES
UNTIL 700 PM EDT...

At 646 PM EDT...a strong thunderstorm was over Hog Mountain, or 9
miles northeast of Lawrenceville...moving northwest at 15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Sugar Hill, Suwanee, Buford, Braselton, Auburn, Flowery Branch,
Dacula, Oakwood, Hoschton, Rest Haven, Thompsons Mill, Chateau Elan,
Aqualand Park, Chestnut Mountain, Road Atlanta-Lanier Speedway and
Hog Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3425 8392 3410 8375 3397 8386 3403 8410
      3416 8404
TIME...MOT...LOC 2246Z 123DEG 15KT 3407 8391

WIND...40MPH
Special weather statement, Jun 30, 6:11 PM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
711 PM EDT Wed Jun 30 2021

GAZ022-023-033-034-302330-
Hall GA-North Fulton GA-Forsyth GA-Gwinnett GA-
711 PM EDT Wed Jun 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HALL...NORTH
FULTON...NORTHWESTERN FORSYTH AND NORTHERN GWINNETT COUNTIES UNTIL
730 PM EDT...

At 711 PM EDT...a strong thunderstorm was over Buford Dam-Lake Lanier
Parks, or near Cumming...moving west at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Cumming, Alpharetta, Sugar Hill, Suwanee, Buford, Rest Haven, Drew,
Buford Dam-Lake Lanier Parks, Brookwood and Lake Lanier Islands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3418 8396 3404 8402 3407 8425 3419 8424
      3429 8416
TIME...MOT...LOC 2311Z 107DEG 8KT 3414 8410

WIND...40MPH
Special weather statement, Jun 30, 7:04 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
804 PM EDT Wed Jun 30 2021

GAZ021-033-034-010030-
North Fulton GA-Cherokee GA-Gwinnett GA-
804 PM EDT Wed Jun 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...SOUTHERN CHEROKEE
AND WESTERN GWINNETT COUNTIES UNTIL 830 PM EDT...

At 804 PM EDT...a strong thunderstorm was near Alpharetta, or 14
miles southwest of Cumming...moving northwest at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Sandy Springs, Roswell, Johns Creek, Alpharetta, Milton, Duluth,
Norcross, Berkeley Lake, Mountain Park and Birmingham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3415 8426 3411 8426 3410 8423 3410 8422
      3409 8420 3402 8413 3393 8422 3404 8441
      3416 8442 3418 8429
TIME...MOT...LOC 0004Z 121DEG 10KT 3402 8426

WIND...40MPH
Special weather statement, Jun 30, 7:31 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
831 PM EDT Wed Jun 30 2021

GAZ031-032-010100-
Cobb GA-Paulding GA-
831 PM EDT Wed Jun 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COBB AND EASTERN
PAULDING COUNTIES UNTIL 900 PM EDT...

At 831 PM EDT...a strong thunderstorm was over Jim R Miller Park, or
over Marietta...moving northwest at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Marietta, Smyrna, Kennesaw, Acworth, Powder Springs, Fair Oaks, White
Water Park, Lost Mountain Park, Kennesaw State University, Jim R
Miller Park, Due West, Dobbins Air Reserve Base and Mableton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3395 8446 3384 8455 3391 8477 3402 8472
      3408 8461
TIME...MOT...LOC 0031Z 124DEG 9KT 3393 8459

WIND...40MPH
Special weather statement, Jun 30, 7:33 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
833 PM EDT Wed Jun 30 2021

GAZ021-032-033-045-010100-
North Fulton GA-Cobb GA-Cherokee GA-DeKalb GA-
833 PM EDT Wed Jun 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...NORTHEASTERN
COBB...SOUTHERN CHEROKEE AND NORTHWESTERN DEKALB COUNTIES UNTIL 900
PM EDT...

At 833 PM EDT...a strong thunderstorm was over Roswell, or 12 miles
east of Marietta...moving northwest at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Sandy Springs, Roswell, Alpharetta, Dunwoody and Sweat Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3402 8421 3400 8423 3400 8424 3399 8425
      3399 8426 3397 8426 3392 8431 3401 8448
      3413 8444 3413 8430
TIME...MOT...LOC 0033Z 123DEG 7KT 3400 8433

WIND...40MPH

The radar

The Atlanta radar (KFFC), 61 km away, was scanning. The volume nearest the first event began at 00:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cobb

When
June 30, 7:35 PM EST to 7:55 PM EST
Where
Cobb County, 0.18 mi NE of Macland to 1.77 mi ESE of Sandy Plains
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
33.901, -84.668

The Cobb County 911 center reported a few trees blown down from Powder Springs and Jim R. Miller State Park areas to south Sandy Plains.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2021Every state in 2021This day in weather historyWarnings in Georgia, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963596.